Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 17, 2021, 2:19 PM MDT for Teller County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 2:19 PM MDT (20:19 UTC)
- Expired
- Jul 17, 2021, 2:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
County Teller County, CO
The radar
The Pueblo radar (KPUX), 95 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475 WWUS85 KPUB 172019 SPSPUB Special Weather Statement National Weather Service Pueblo CO 219 PM MDT Sat Jul 17 2021 COZ081-082-172045- Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 219 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 245 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near Pikes Peak, or 16 miles west of Colorado Springs, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cripple Creek and Pikes Peak. LAT...LON 3883 10526 3890 10513 3881 10499 3872 10520 TIME...MOT...LOC 2019Z 323DEG 13KT 3882 10514 $$ Cohen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:39 AM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 11:39 AM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pueblo CO 1139 AM MDT Sat Jul 17 2021 .SHORT TERM...(Today and tonight) Issued at 416 AM MDT Sat Jul 17 2021 ...A slight uptick in thunderstorms today... Thunderstorm activity on the plains pulled eastward into KS shortly after midnight while some residual showers within the active monsoon plume continue across the mountains as of 3 AM. Not much change in the forecast today with yet another disturbance embedded within the upper high progged to move across CO. Precipitable waters will maintain around 0.75 to near 1 inch across the mountains to up to 1.5 inches across the plains...which is a tad higher than yesterday especially for eastern areas. Thunderstorms will generate over the mountains shortly before noon then develop and spread eastward across the southeast plains during the afternoon and evening. Other focus areas for thunderstorms today besides the mountains will be the Palmer Divide and Raton Ridges where terrain circulations will provide additional convergence for thunderstorm development. With southeast upslope flow, dew points should stay a little higher with CAPE values across the mountains in the 500-700 J/kg range increasing to up to 1000-1500 J/kg across the far southeast plains. Deep layer shears are a little weaker today, around 25-30 kts. So while main thunderstorm risks will still be heavy rainfall and lightning with the continued risk of burn scar flash flooding, there will continue to be a potential for an isolated severe to near severe thunderstorm across northern portions of the southeast plains where deep layer shears will be strongest. Kiowa and northeast El Paso county look to have the best chance today. While burn scar flash flooding will still be a possibility, there doesn't appear to be enough of a focus mechanism to say any one burn scar or location has a higher risk than another, or that the potential is any greater than most monsoon days. Coverage of thunderstorms may be a little higher today...but high res models continue to show a rather hit or miss scenario, so just don't have enough confidence to hoist a flash flood watch at this point. Will continue to monitor high res models for better clarity and the potential for a flash flood watch will be continually assessed. Activity winds down tonight though there is some uncertainty on the plains on the exact location of convective clusters which could impact the eastern most counties through midnight or a little there after. 06z runs have shifted focus to just south of our area as well as to the north as the low level jet increases across the central plains. 00z runs had suggested a more active night across our southeast CO. Will carry some isolated to scattered pops through midnight with things winding down afterwards across the eastern most counties. Lows tonight should be fairly similar to the past few nights. -KT .LONG TERM...(Sunday through Friday) Issued at 416 AM MDT Sat Jul 17 2021 Sunday...The upper high pressure center will be centered over the CO/UT stateline on Sunday, while the mid-level plume of moisture remains over the state. Hi-res models indicate that plenty of heating will tap into this available moisture in the mid-levels as well as at the surface, for another active day for storms across the forecast area with CAPE of 2000-2500 j/kg and 0-6 km bulk shear increasing to 30-40 kts, especially across the far eastern plains. The greatest potential initially will be the terrain induced convection across the mts by midday, but there continues to be an indication that convection may become strong to severe across the plains and linger well into the late night near the eastern border. Plan on highs in the 80s to near 90F for the high valleys, and upper 80s to mid 90s for the plains. Monday...The upper ridge begins to tilt to a more SW to NE orientation to start the week, continuing the hot temps but pushing the available moisture to the south and west. Convection chances become more isolated across the plains as CAPE and bulk shear diminish, and the best opportunity for pcpn will occur over the higher terrain. Maximum temps will climb into the 80s for the high valleys, and 90s for the plains. Tuesday through Friday...The upper ridge starts to lose amplification, but expands in coverage across much of the central and western US through the work week. The moisture plume will be wrapped up across western CO, so convection chances will be favorable each day over the higher terrain and especially along the Continental Divide, while the plains will most likely remain dry. There may be one or two storms spilling over across the I-25 corridor each aftn, but these will be isolated at best. As for temps, Tue will be the "coolest" day as models indicate that the easterly surface winds will be the strongest that day. Highs on Tue are forecast to warm to 80-85F for the high valleys, and 80s to near 90F for the plains. The warm-up begins again starting Wed, with max temp readings in the upper 90s by Thu and Fri for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1139 AM MDT Sat Jul 17 2021 VFR conditions are expected at KALS, KCOS, and KPUB today, but each terminal may get thunderstorm activity in the vicinity or over the site. KALS is expected to see gusty west-northwesterly winds from thunderstorm outflows this afternoon. Otherwise, if a thunderstorm develops over any of the forecast terminals, expect gusty and erratic winds with a chance for brief MVFR/IFR conditions. Thunderstorm activity will be east of the terminals by around 02-04Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MOORE AVIATION...SKELLY
Hazardous weather outlook, Jul 17, 11:49 AM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1149 AM MDT Sat Jul 17 2021 COZ058>089-093>099-181800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1149 AM MDT Sat Jul 17 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains around noon and spread into the southeast plains this afternoon and evening. The main risks with thunderstorms will be locally heavy rainfall, lightning, small hail, and gusty erratic winds up to 50 mph. One or two severe thunderstorms will be possible across northern portions of the southeast plains late this afternoon and evening, producing hail around 1 inch in diameter and wind gusts to around 60 mph. The area with the greatest risk of severe thunderstorms will be northeast El Paso and Kiowa counties. With the continued feed of moisture and more widespread thunderstorm coverage over the mountains today, burn scar flash flooding will be possible should one of the stronger storms impact these areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The pattern is expected to remain active each day with afternoon thunderstorms through the extended period. The most widespread chances for thunderstorm activity will occur on Sunday, and one or two storms across the far eastern plains may become strong to severe. From Monday and onwards, the greatest potential for thunderstorm activity will found across the higher terrain, and especially along the Continental Divide. Flash flooding due to heavy rain from slow-moving thunderstorms will continue to be the primary concern. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible across the southeast plains this afternoon and evening. SKELLY/SKELLY
In the hours before
Special weather statement, Jul 17, 1:30 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
130 PM MDT Sat Jul 17 2021
COZ074-171945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
130 PM MDT Sat Jul 17 2021
...HEAVY SHOWER DEVELOPING OVER SOUTHERN SPRING BURN SCAR...
At 127 PM MDT, Doppler radar was tracking a developing heavy shower
over southern Spring Burn Scar south of Highway 160 in Huerfano
county. This activity was nearly stationary.
Locally heavy rain could result in rises on area rivers, creeks, and
streams.
Locations impacted include...
Indian Creek on the southeastern Spring Burn Scar and southern Spring
Burn Scar south of Highway 160 in Huerfano county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this shower, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
While not immediately likely, persistence or an increase in the
intensity of this shower could necessitate the eventual issuance of
a Flash Flood Warning.
&&
LAT...LON 3741 10514 3743 10514 3742 10507 3740 10508
3739 10510
TIME...MOT...LOC 1927Z 256DEG 2KT 3741 10511
CohenSpecial weather statement, Jul 17, 1:43 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
143 PM MDT Sat Jul 17 2021
COZ060>062-172015-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
143 PM MDT Sat Jul 17 2021
...MODERATE SHOWERS OVER THE CHALK CREEK AND COTTONWOOD CREEK
AREAS...
At 140 PM MDT, Doppler radar was tracking moderate showers over the
Chalk Creek and Cottonwood Creek areas. Movement was east at 20 mph.
Locations potentially impacted include...
Alpine and St Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Moderate rainfall rates are occurring with these showers, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
While not immediately likely, persistence or an increase in the
intensity of these showers could necessitate the eventual issuance
of a Flash Flood Warning.
&&
LAT...LON 3875 10638 3875 10626 3864 10625 3860 10636
3861 10637 3864 10638 3865 10642 3869 10644
TIME...MOT...LOC 1940Z 275DEG 18KT 3860 10636 3872 10635
CohenSpecial weather statement, Jul 17, 1:58 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
158 PM MDT Sat Jul 17 2021
COZ072-087-172030-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
158 PM MDT Sat Jul 17 2021
...MODERATE SHOWERS MOVING OVER NORTHERN AND WESTERN SPRING BURN
SCAR...
At 156 PM MDT, Doppler radar was tracking moderate showers over
northern and western Spring Burn Scar north of Highway 160, moving
southeast at 10 mph.
Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla County, western
Spring Burn Scar north of Highway 160, northwestern Spring Burn Scar
south of Highway 160 in Huerfano county and La Veta Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these showers, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
While not immediately likely, persistence or an increase in the
intensity of these showers could necessitate the eventual issuance
of a Flash Flood Warning.
&&
LAT...LON 3757 10522 3763 10527 3768 10526 3769 10519
3765 10516 3756 10515 3752 10517 3752 10524
TIME...MOT...LOC 1956Z 303DEG 10KT 3764 10525
CohenSpecial weather statement, Jul 17, 2:18 PM MDT, 1 minute before
Special Weather Statement National Weather Service Pueblo CO 218 PM MDT Sat Jul 17 2021 COZ072-077-078-172045- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 218 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT... At 218 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southeast of Texas Creek to 6 miles southeast of Cotopaxi. Movement was south at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hillside. LAT...LON 3818 10537 3817 10562 3833 10562 3835 10540 TIME...MOT...LOC 2018Z 014DEG 12KT 3830 10544 3830 10560 Cohen
Special weather statement, Jul 17, 2:19 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 219 PM MDT Sat Jul 17 2021 COZ081-082-172045- Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 219 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 245 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near Pikes Peak, or 16 miles west of Colorado Springs, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cripple Creek and Pikes Peak. LAT...LON 3883 10526 3890 10513 3881 10499 3872 10520 TIME...MOT...LOC 2019Z 323DEG 13KT 3882 10514 Cohen
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:00 PM MDT | Special Weather Statement | PUB | Kiowa | 15 min |
| Jul 16, 6:16 PM MDT | Special Weather Statement | PUB | Kiowa | 14 min |
| Jul 16, 6:25 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| Jul 16, 6:30 PM MDT | Special Weather Statement | PUB | Kiowa | 30 min |
| Jul 16, 7:39 PM MDT | Special Weather Statement | PUB | Kiowa | 51 min |
| Jul 16, 8:15 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| Jul 16, 8:20 PM MDT | Special Weather Statement | PUB | Kiowa | 40 min |
| Jul 16, 9:00 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| Jul 16, 9:20 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 40 min |
| Jul 17, 1:30 PM MDT | Special Weather Statement | PUB | Costilla | 15 min |
| Jul 17, 1:43 PM MDT | Special Weather Statement | PUB | Chaffee | 32 min |
| Jul 17, 1:58 PM MDT | Special Weather Statement | PUB | Huerfano | 32 min |
| Jul 17, 2:06 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 17, 2:18 PM MDT | Special Weather Statement | PUB | Custer | 27 min |
| Jul 17, 2:29 PM MDT | Special Weather Statement | PUB | Teller | 16 min |
| Jul 17, 2:43 PM MDT | Special Weather Statement | PUB | Custer | 47 min |
| Jul 17, 2:46 PM MDT | Special Weather Statement | PUB | Teller | 14 min |
| Jul 17, 3:11 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Jul 17, 3:30 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jul 17, 3:34 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| Jul 17, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 26 min |
| Jul 17, 3:59 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| Jul 17, 4:05 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jul 17, 4:09 PM MDT | Special Weather Statement | PUB | Fremont | 36 min |
| Jul 17, 4:13 PM MDT | Special Weather Statement | PUB | Fremont | 47 min |
| Jul 17, 4:16 PM MDT | Special Weather Statement | PUB | Huerfano | 29 min |
| Jul 17, 4:18 PM MDT | Special Weather Statement | PUB | Teller | 42 min |
| Jul 17, 4:28 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 4:30 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 17, 4:33 PM MDT | Special Weather Statement | PUB | Huerfano | 42 min |
| Jul 17, 4:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Jul 17, 4:50 PM MDT | Special Weather Statement | PUB | Teller | 40 min |
| Jul 17, 4:58 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 4:59 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| Jul 17, 5:00 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 17, 5:04 PM MDT | Special Weather Statement | PUB | 26 min | |
| Jul 17, 5:13 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 5:15 PM MDT | Special Weather Statement | PUB | El Paso | 15 min |
| Jul 17, 5:25 PM MDT | Special Weather Statement | PUB | Teller | 50 min |
| Jul 17, 5:27 PM MDT | Special Weather Statement | PUB | El Paso | 18 min |
| Jul 17, 5:28 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 5:29 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| Jul 17, 5:31 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Jul 17, 5:37 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 23 min |
| Jul 17, 5:42 PM MDT | Special Weather Statement | PUB | Pueblo | 18 min |
| Jul 17, 5:46 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Jul 17, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 34 min |
| Jul 17, 5:58 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.